Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Experiencing a nasty taste. Getting depressed and worried. What is wrong?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11732 Questions
My elderly mother has been experiencing a "nasty" taste with anything she eats. Nothing tastes good to her and that is causing her not to eat at all. No doctors have been able to tell her what's wrong. They are no blaming it on acid reflux. She's getting depressed and I'm getting very worried. Isn't there a specialist that has heard about a condition like this before.
Posted Sun, 5 Aug 2012 in Depression
Answered by Dr. Rakhi Tayal 2 hours later
Thanks for posting your query.
The symptoms that your mother is having can be due to dysgeusia. Dysgeusia is the distortion or decrease of the sense of taste.A very common cause is deficiency of zinc and vit B3.Try giving some multivitamin-multimineral supplements for some days and see if the symptoms persist.

If the symptoms persist then other possibilities have to be probed.These include poor oral hygiene,fungal infections on the tongue or in the mouth area,endocrine disorders like diabetes,hypothyroidism, acid reflux and anxiety attacks.

Try giving citrus juices, lemonade and foods marinated in vinegar. They not only break through the taste, but also help in saliva production that helps in washing away the odd taste. Every time she brushes her teeth, make sure she brushes her tongue also.

If the symptoms persist then consult a physician and get her blood sugar levels and thyroid hormone levels done. Also get a dental check up done.

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor